Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: hanging in there shelliR

Posted by Elizabeth on October 8, 2001, at 11:42:13

In reply to Re: hanging in there Elizabeth, posted by shelliR on October 7, 2001, at 15:08:35

> I have had a horrible horrible weekend.

God, I'm sorry to hear it. I hope you're doing a little better?

> It seems that when I need to go up on the oxy, I don't get a little more depressed, I get totally horribly depressed.

Rebound, you think?

> You have never gone up on bupe since you have started it?

I started at 1/2 mL to adjust to it, then went up to 1 mL, where I've stayed. Once after having stopped it for a few days I tried starting again at 1 mL. I was vomiting all day. So starting at a lower dose is a good plan.

> Did you get the idea from Alexander Bodkin that most people don't have to go up on buprenorphine?

It's been a while since I spoke to him about it. The impression I get is that there are some people who can stay on a stable dose (of buprenorphine, morphine, oxycodone, whatever they happen to be taking) for a long time, while others require dose increases. I have heard of cases where the person became tolerant so gradually that it wasn't really a problem (like, they had to increase the dose after a year or something). My general impression is that while there are people who can take opioids long-term without needing to raise the dose, they're probably a minority.

> The studies are all so short-term, it's hard to say that I would not find the same need to go up on bupe also.

Bodkin et al. tried to maintain long-term contact with the ten patients in their buprenorphine trial. (Three of these ten were unable to tolerate buprenorphine and dropped out after the first or second dose.) Five cases are discussed in detail in this paper. Of these five, one developed no tolerance over 2 years, one became tolerant very gradually over 2 years, one stayed at the same dose for six months but then began to relapse and decided to discontinue the buprenorphine rather than increasing the dose, and two improved initially but then relapsed and did not respond to dose increases. Ambiguous? You bet.

> My pdoc thinks it does not make a difference--that the same thing will happen with buprenorphine. He is consulting with a pain special and they think I reach a certain level and then stabilize on that level.

That's what happens with methadone maintenance patients. But I'm concerned that you might "plateau," reaching a dose at which dose increases no longer have any effect.

> I am getting panicked about how much oxy is carrying the whole load. Apparently, I am getting no effect from the wellbutrin or nardil at 30mg.

30 mg of Nardil really isn't enough to be able to say that it doesn't work for you. How much WB are you taking?

> My pdoc said I could go up on wellbutrin (actually up to 450 is sort of an approved dose) but I think I'm going to go up instead of nardil and go for augmentors again. Besides tricyclics do you have any ideas? I feel like I've tried every adjunct. Does Bodkin see in-patients at McLean?

I don't know. I think he's mostly concentrating on research now. He has seen inpatients in the not-too-distant past.

Things to augment Nardil...hmm, I'm drawing a blank here. You've tried stimulants, thyroid hormones, ... what else?

> My pdoc suggested either effexor or remeron (before I chose the nardil) and I was afraid of weight gain, although he said that my wellbutrin would balance that out.

FWIW, I didn't gain weight or feel hungrier on Remeron or Effexor at all. I wouldn't rule them out. Both of them are very good ADs (even for severe, SSRI-resistant depression), and the combination of the two is supposed to be especially effective, even for people who haven't responded to other things. I gather that they sort of cancel out each other's side effects for some people. My boyfriend (who has tried an awful lot of things with little success) is taking Remeron now and I'm very impressed with how much it's helping him.

> That's really interesting. They became irregular about the time I started oxycontin. I got three in very quick succession.

Weird. Buprenorphine just seems to be suppressing mine: they've become infrequent and unreliable. (No, there's no chance that I might be pregnant.)

> I didn't think much about it, because I'm in my forties. So I just thought perimenopausal.

Well, I'm in my 20s, so that's not what's going on for me, at least!

> For some reason that I have no clue about, klonpin was touted as potentially slowing down switching of personalities.

Huh. Who did the touting, and did they have any basis for it?

> I don't know about the structural mechanism (as you would expect by now), but I do think klonopin became PC. I think it must have a different structure (shorter half life?) because it often doesn't work as a prn like valium; rather, it seems to work better if one stays on it continuously, but again I don't know why.

Klonopin has a long half-life and its effect lasts quite a bit longer than Valium's. It takes a long time to start working, which is why it isn't so great as a PRN. I think it probably has little abuse potential, even less than other benzos.

> well if I am relaxed, then I can focus better. So the valium didn't improve my cognitive abilities per se, but allowed me to relax and study, etc.

I understand; like I said, I think that's one way that buprenorphine helps me, too (among other things -- it's also activating and mood-elevating).

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20011007/msgs/80637.html